Feeling Nauseous

Hi haven't posted for sometime. Had been reducing slowly down to 10.5 at Christmas and then had a massive flare and started to have GCA symptoms, no problems with eyes just very bad headaches and temple pain. Up to this week had been on 20 mg for the last 6 weeks on the advice of GP and rheumy that I went to see privately as GP felt I hadn't got any sign of GCA as the temporal arteries were not raised(!) Anyway rheumy confirmed had PMR with some GCA symptoms, with normal blood results. As an aside thank you Celtic for suggesting the rheumy- he was lovely and understanding.

I did mention to the rheumy that on 20 mg ( I had been on it for 4 weeks by the time I went to see him) I could still feel the symptoms bubbling underneath. I was still getting some temple pain and my PMR symptoms were still there albeit not badly ( although had gone completly when I first started on Pred at 15 mg in November 2014). I remained on the 20 mg for another two weeks after seeing him to see if the situation got better.

I was due then to reduce last weekend to 19mg but felt that as symptoms were not completly under control it seemed foolhardy to reduce. I therefore went up on Monday to 21 mg and felt that all my symptoms were so much better and under control. The downside of this is since going up to 21mg I have felt so nauseous and the thought of food is not good.

To top this last night I had a bad case of diarrhea ( I think it was some fish I ate) so have managed to stabilise stomach, I have taken Pred this morning and have not been sick or had diarrhoea. I think it takes 2-3 hours for the uncoated Pred to get into the system.

I couldn't face though taking 21 mg and have only taken so far this morning 20 mg.

Am at a bit of a quandary now what to do as the 21mg seems to make me feel so sick ( I'm not sick just can't face food) but controls the symptoms.

Any body else had this? Any advice welcome

Thank you


11 Replies

  • Hi Jackie,

    I wouldn't have thought that 1mg difference would make you feel sick, are you sure it's not just coincidence?

    Are you taking a PPI - Lansoprozole or similar? Pred with food etc? You could try probiotic yogurt to help settle stomach.

    Sorry can't be more helpful.

  • Thank you for your quick reply. Yes do take Pred with food and yoghurt although over the last few months have stopped taking PPI as felt perhaps yoghurt enough - perhaps not.

    Also as you say perhaps it is a coincidence and I may have picked something up from the grandchildren. That would be a relief as I can continue with 21mg and slowly decrease. I'll start taking the PPI again.

    Thanks again.

  • Jackie, when I read your mention of nausea, I immediately thought "GCA" as nausea/sickness was one of my symptoms pre-diagnosis.

    However, I then read about your recent bout of diarrhoea and this does sound very suspicious of some sort of stomach virus hanging around, with the nausea being linked to that. There has been a stomach bug doing the rounds, particularly in my area, for the last couple of months. Both hubby and I have had it, and he, in particular, hung on to the initial nausea symptom for several days before it really came to anything and finally resolved.

    Sports drinks can help with the nausea, and arrowroot biscuits for the diarrhoea if it continues. I second DL's suggestion of eating 'live' yoghurt to help line your stomach if you don't already have it.

    As far as the steroids are concerned, unfortunately you might just find you need a little more than 20mg if the stomach problem upsets the applecart in the next few days. I do hope not and wish you well soon.

  • Thank you Celtic. Yes perhaps diarrhoea and nausea connected. Will try the suggestions and will see how things pan out . ( just realised what I've written- no pun intended!)

    Thanks for the food advice.

  • Well, Jackie, stomach virus or not, good to see it hasn't affected your sense of humour!

  • It's an essential requirement of this PMR/GCA community isn't it ? - even though sometimes we have to work hard at it!

  • I'd have thought coincidence - but if you are worried I suspect an email to your rheumy (if it is who I think it is) would always result in some sensible advice!

  • Yes that might be an idea as now have broken out in a hive type rash over the top of my body and down my arms!! Confusing !

  • Now you're just being greedy 😉

  • Definitely something to run past your GP - you can't blame all on pred and PMR/GCA!

    Have you started to take any new medication in the last week or so? Or, rather, are you on any other medication and has the supplier changed?

  • Yes was really strange as you say can't blame all on PMR/GCA . Only changed from coated Pred back to uncoated Pred a week ago as felt that suited me better and just before rash broke out took a PPI as felt maybe that might help. But rash only lasted a couple of hours although was quite bad and over the whole of the top of my body ( not the face) perhaps will never know, but glad one symptom went and diarrhoea and nausea much better, so on the up, thank goodness. Thanks for bothering to follow up.

You may also like...